Alert archive / Virginia / Special Weather Statements in 2015

Special Weather Statement, NWS Morristown, TN

July 20, 2015Lee County, Virginia

NWS Morristown, TN issued this special weather statement at Jul 20, 2015, 4:21 PM EDT for Lee County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2015, 4:21 PM EDT (20:21 UTC)
Expired
Jul 20, 2015, 5:00 PM EDT
In force
39 min
Issued by
NWS Morristown, TN

County Lee County, VA

The radar

The Knoxville radar (KMRX), 71 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2015-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2015-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

545 
WWUS84 KMRX 202021
SPSMRX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
421 PM EDT MON JUL 20 2015
 
VAZ001-005-202100-
SCOTT VA-LEE VA-
421 PM EDT MON JUL 20 2015

SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTT...AND LEE COUNTIES 
UNTIL 500 PM EDT...

AT 420 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PENNINGTON GAP...OR NEAR JONESVILLE...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JONESVILLE...PENNINGTON GAP...ST. CHARLES...DUFFIELD...CLINCHPORT...
DRYDEN...ROSE HILL...JASPER...PATTONSVILLE AND EWING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3685 8285 3681 8278 3683 8274 3660 8274
      3661 8366 3667 8351 3667 8342 3671 8330
      3674 8314 3678 8313 3682 8310 3689 8287
TIME...MOT...LOC 2020Z 255DEG 16KT 3673 8306 

$$

TG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jul 20, 3:44 PM EDT, 37 minutes earlier.

Area forecast discussion, Jul 20, 3:44 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 PM EDT MON JUL 20 2015

.SHORT TERM (TONIGHT AND TOMORROW)...SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP AND MOVE THROUGH THE AREA THROUGH THE AFTERNOON
AND EVENING. SHEAR IS WEAK....BUT PLENTY OF DRY AIR IN THE MID
LEVELS AND PW VALUES ARE HIGH. SO MAIN THREATS WITH THIS STORM ARE
DAMAGING WINDS...FROM DOWNBURSTS...AND HEAVY RAINFALL. AS THE
EVENING PROGRESSES...MORE MOISTURE WILL ARRIVE IN THE MID AND UPPER
LEVELS...INCREASING THE PW VALUES AND THE MAIN THREAT WILL BE HEAVY
RAINFALL AND STRONG WINDS. MODELS DIFFER ON ANY SHOWERS OR STORMS
WILL MAKING IT THROUGH THE MORNING HOURS ON TUESDAY...SO HAVE ONLY
INCLUDED CHANCE FOR TOMORROW MORNING. TUESDAY EVENING...A FRONTAL
BOUNDARY MOVES THROUGH THE AREA...WITH SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING AGAIN IN THE AFTERNOON. WINDS WILL BE
STRONGER THROUGH THE PROFILE ON TUESDAY AFTENROON...WITH DRY AIR
AGAIN IN THE MID AND UPPER LEVELS. MAIN THREATS WILL BE DAMAGING
WIND AND HAIL. TUESDAY...HEAT INDICES WILL AGAIN BE IN THE MID TO
UPPER 90S...TOPPING OUT IN THE TRIPLE DIGITS FOR SOUTHERN PLATEAU
AND SOUTHERN VALLEY.

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...AT THE BEGINNING OF THIS
PERIOD...WE ARE IN A WESTERLY FLOW WITH THE UPPER TROUGH IN EASTERN
CANADA AND THE UPPER RIDGE OVER THE GULF COAST.  THROUGH THE FOLLOW
SEVERAL DAYS THIS PATTERN SHIFTS CLOCKWISE SLOWLY AS THE PATTERN
AMPLIFIES...AND THE TROUGH MOVES EAST INTO THE NW ATLANTIC AND THE
RIDGE INTENSIFIES OVER THE HIGH PLAINS...RESULTING IN A NWLY AND
EVEN NLY FLOW OVER OUR AREA.

WEAK FRONTAL BOUNDARY SAGS INTO THE AREA...AND DEEP MOISTURE IS SLOW
TO FADE SO KEEPING POPS OVER MOST OF THE AREA EARLY IN THIS
PERIOD. BY FRIDAY AND THROUGH SATURDAY THE AIR MASS DRIES OUT
SOMEWHAT AND CUT POPS OVER MUCH OF THE AREA. THEN BY SUNDAY...JUICY
GULF MOISTURE SHOULD BE SPREADING BACK INTO THE AREA...AND STORMS
CHANCES WILL INCREASE AGAIN. HOWEVER...THIS IN CONCERT WITH THE
RIDGE OVER THE PLAINS SWELLING TO THE EAST...SO IT SHOULD BE
DIRUNAL IN NATURE. MONDAY LOOKS DRIER AS RIDGE SWELLS EVEN MORE.
WENT A COUPLE OF DEGREES WARMER THAN GUIDANCE ON MONDAY AS
INFLUENCE FROM RIDGE SEEMS UNDERDONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             74  93  74  89 /  40  50  30  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  89  71  85 /  50  60  20  30
OAK RIDGE, TN                       73  89  72  86 /  50  60  20  30
TRI CITIES AIRPORT, TN              69  88  68  83 /  50  60  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

JW/GM
Hazardous weather outlook, Jul 20, 3:46 PM EDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
346 PM EDT MON JUL 20 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-212000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
346 PM EDT MON JUL 20 2015 /246 PM CDT MON JUL 20 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. A FEW OF
THESE STORMS MAY BECOME STRONG TO SEVERE...WITH DAMAGING WINDS AND
LOCALIZED FLOODING RAIN THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

...SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND
EVENING...

A FRONTAL BOUNDARY WILL MOVE TOWARD THE AREA TUESDAY. THE AIR-
MASS AHEAD OF THE FRONT WILL BE VERY MOIST AND UNSTABLE PRODUCING
SCATTERED TO WIDESPREAD THUNDERSTORMS...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS COULD BECOME
SEVERE WITH THE MAIN CONCERN BEING DAMAGING DOWNBURST WINDS AND
TORRENTIAL RAINS WHICH MAY PRODUCE LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TUESDAY MAINLY DURING
THE AFTERNOON AND EVENING HOURS.

In the hours before

Special weather statement, Jul 20, 3:14 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
314 PM EDT MON JUL 20 2015

TNZ035-036-067>069-202000-
ROANE TN-KNOX TN-LOUDON TN-ANDERSON TN-MORGAN TN-
314 PM EDT MON JUL 20 2015

SIGNIFICANT WEATHER ADVISORY FOR ROANE...KNOX...LOUDON...ANDERSON...
AND MORGAN COUNTIES UNTIL 400 PM EDT...

AT 313 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KINGSTON...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...CLINTON...LENOIR CITY...KINGSTON...
FARRAGUT...OLIVER SPRINGS...LOUISVILLE...MIDTOWN...HARRIMAN...
OAKDALE...PETROS...KARNS...DEARMOND AND BRADBURY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3585 8461 3610 8457 3615 8402 3585 8407
      3585 8409 3583 8412 3585 8413 3585 8414
      3579 8414 3579 8416 3581 8417 3579 8417
TIME...MOT...LOC 1913Z 274DEG 15KT 3597 8449

JW
Special weather statement, Jul 20, 3:31 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 PM EDT MON JUL 20 2015

TNZ012-035-202015-
SCOTT TN-MORGAN TN-
331 PM EDT MON JUL 20 2015

SIGNIFICANT WEATHER ADVISORY FOR SCOTT...AND MORGAN COUNTIES UNTIL
415 PM EDT...

AT 331 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF ONEIDA TO
17 MILES WEST OF WARTBURG...AND MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ONEIDA...WARTBURG...HUNTSVILLE...HELENWOOD...SUNBRIGHT...ELGIN...BIG
SOUTH FORK NATIONAL...RUGBY...DEERLODGE AND HIGH POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3659 8450 3597 8459 3599 8472 3609 8480
      3609 8483 3614 8487 3616 8491 3621 8491
      3624 8488 3628 8488 3629 8487 3630 8480
      3633 8477 3634 8474 3637 8472 3637 8470
      3640 8466 3660 8478
TIME...MOT...LOC 1931Z 274DEG 24KT 3656 8471 3606 8489

JW
Special weather statement, Jul 20, 4:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
421 PM EDT MON JUL 20 2015

VAZ001-005-202100-
SCOTT VA-LEE VA-
421 PM EDT MON JUL 20 2015

SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTT...AND LEE COUNTIES
UNTIL 500 PM EDT...

AT 420 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PENNINGTON GAP...OR NEAR JONESVILLE...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JONESVILLE...PENNINGTON GAP...ST. CHARLES...DUFFIELD...CLINCHPORT...
DRYDEN...ROSE HILL...JASPER...PATTONSVILLE AND EWING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3685 8285 3681 8278 3683 8274 3660 8274
      3661 8366 3667 8351 3667 8342 3671 8330
      3674 8314 3678 8313 3682 8310 3689 8287
TIME...MOT...LOC 2020Z 255DEG 16KT 3673 8306

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:14 PM EDTSpecial Weather StatementMRXAnderson, Roane46 min
Jul 20, 3:31 PM EDTSpecial Weather StatementMRXMorgan44 min
Jul 20, 4:26 PM EDTSpecial Weather StatementMRXMcMinn49 min
Jul 20, 4:40 PM EDTSpecial Weather StatementMRXSevier50 min
Jul 20, 4:53 PM EDTSpecial Weather StatementMRXGrainger, Hamblen, Jefferson52 min
Jul 20, 4:59 PM EDTSpecial Weather StatementMRXBradley, Hamilton46 min
Jul 20, 5:07 PM EDTSpecial Weather StatementMRXBlount, Loudon53 min
Jul 20, 5:26 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon49 min
Jul 20, 5:36 PM EDTSpecial Weather StatementMRXCocke, Greene, Hawkins54 min
Jul 20, 5:43 PM EDTSpecial Weather StatementMRXPolk62 min
Jul 20, 5:13 PM EDTSpecial Weather StatementMRXScott, Wise, City of Norton47 min
Jul 20, 6:04 PM EDTSpecial Weather StatementMRXWise, City of Norton41 min
Jul 20, 6:51 PM EDTAreal Flood AdvisoryMRXRussell, Wise, City of Norton114 min

Nearby

Special Weather Statements in Virginia, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.